Alert archive / New York / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 49, NWS New York, NY

August 4, 2023Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at Aug 4, 2023, 8:31 PM EDT for Orange County, New York. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2023, 8:31 PM EDT (00:31 UTC)
Expired
Aug 4, 2023, 9:15 PM EDT
In force
44 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Orange County, NY

The radar

The Albany radar (KENX), 116 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 8:47 PM EDTHAIL 0.754 Nnw Scotchtown, NYReport from mPING.
Aug 4, 8:50 PM EDTHAIL 13 Nnw Scotchtown, NY
Aug 4, 9:03 PM EDTTSTM WND DMG1 Nnw Maybrook, NYWires down. Time estimated from radar.
Aug 4, 9:08 PM EDTTSTM WND DMG3 Nne Scotchtown, NYLarge tree down on wires.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 12:10 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

246 
WUUS51 KOKX 050031
SVROKX
NYC071-050115-
/O.NEW.KOKX.SV.W.0049.230805T0031Z-230805T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
831 PM EDT Fri Aug 4 2023

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  Northwestern Orange County in southeastern New York...

* Until 915 PM EDT.

* At 831 PM EDT, a severe thunderstorm was located over Wurtsboro, or
  8 miles southeast of Monticello, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* This severe thunderstorm will be near...
  Howells around 850 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe 
weather including large hail, straight line winds and tornadoes. 
Move quickly to a safe shelter such as an interior room, a bathroom, 
closet or basement.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4162 7425 4160 7425 4158 7410 4134 7432
      4150 7459 4150 7448 4157 7442 4160 7435
      4160 7433 4163 7428
TIME...MOT...LOC 0031Z 307DEG 18KT 4159 7454 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DR
2 follow-up statements
951 
WWUS51 KOKX 050049
SVSOKX

Severe Weather Statement
National Weather Service New York NY
849 PM EDT Fri Aug 4 2023

NYC071-050115-
/O.CON.KOKX.SV.W.0049.000000T0000Z-230805T0115Z/
Orange NY-
849 PM EDT Fri Aug 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHWESTERN ORANGE COUNTY...

At 849 PM EDT, a severe thunderstorm was located over Bloomingburg,
or near Middletown, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

This severe storm will be near...
  Howells around 855 PM EDT.
  Goshen around 915 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4162 7425 4160 7425 4158 7410 4134 7432
      4150 7459 4150 7448 4157 7442 4160 7435
      4160 7433 4163 7428
TIME...MOT...LOC 0049Z 307DEG 18KT 4153 7444 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DR
325 
WWUS51 KOKX 050108
SVSOKX

Severe Weather Statement
National Weather Service New York NY
908 PM EDT Fri Aug 4 2023

NYC071-050118-
/O.EXP.KOKX.SV.W.0049.000000T0000Z-230805T0115Z/
Orange NY-
908 PM EDT Fri Aug 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ORANGE COUNTY
WILL EXPIRE AT 915 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, heavy
rain is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern New York.

LAT...LON 4162 7425 4160 7425 4158 7410 4134 7432
      4150 7459 4150 7448 4157 7442 4160 7435
      4160 7433 4163 7428
TIME...MOT...LOC 0108Z 307DEG 18KT 4148 7436 

$$

DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 7:25 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 4, 7:25 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service New York NY
725 PM EDT Fri Aug 4 2023

.SYNOPSIS...
A cold front will move through the area tonight. High pressure
returns for the weekend. A frontal system impacts the area
Monday into Tuesday. High pressure briefly builds in Wednesday,
with another area of low pressure potentially moving through by
late week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Trimmed back PoPs to chance (40-50%) into tonight given the
lower coverage of the showers and thunderstorms across Upstate
NY. Still can't rule out an isolated strong to severe
thunderstorm as a cold front advances toward the region,
particularly for the lower Hudson Valley, but chances will
continue to decrease into this evening with loss of heating. A
Severe Thunderstorm Watch remains in effect for Orange and
Putnam Counties until 8 PM this evening. With these noted
changes, forecast remains on track and previous discussion
follows.

SBCAPE combined with effective bulk shear values of 30-35 kt
could result in storms producing damaging wind gusts and
isolated large hail. The thinking right now is that any activity
will weaken once making it through northern portions of the
Lower Hudson Valley and then continue below severe criteria.
Heavy downpours are also expected with these storms. Latest MRMS
radar estimates show isolated areas that received a quick 0.5
to 1 inches in an hour. WPC currently has the area in a marginal
risk for excessive rainfall. Flash flooding is not expected and
minor poor drainage flooding is the main threat. Out ahead of
the broken line of storms, very isolated warm advection showers
are ongoing across Long Island and CT.

Showers and thunderstorms will end from west to east tonight,
exiting far eastern locations around 4-6 AM Saturday morning. Some
slightly cooler and drier air will advect in behind the front, but
not expecting a big airmass change. Lows will be in the upper 50s to
upper 60s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Upper level trough axis shifts offshore early Saturday morning
and the flow aloft becomes more zonal. At the surface, high
pressure noses in from the northwest as the cold front departs
offshore.

The warmest day in about a week is expected on Saturday, with
temperatures back to, or just above, normal. Highs will be in the
low to mid 80s. The air will still have a comfortable feel to it
with dewpoints in the upper 50s to lower 60s. Given subsidence
through the column, dry are sunny conditions are expected.

Temperatures Saturday night will be limited as high clouds spread
over the area from the west. However, slightly below normal lows are
expected, in the upper 50s across the interior and lower 60s to
lower 70s elsewhere.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Weak ridging is in place on Sunday as surface high pressure drifts
through the Northeast and offshore. This should maintain dry
conditions through the day, though cloud cover builds ahead of
an approaching low pressure system moving into the Great Lakes.
By Monday, the attendant warm front likely lifts through the region,
with increasing rain chances as it does. Still some uncertainty
with exact timing and placement of the surface features, but
depending on where the warm sector sets up which will better
determine the thunderstorm threat. At this time, a few thunderstorms
are possible ahead of the trailing cold front late Monday or
early Tuesday, with a relatively low severe threat. WPC currently
has a marginal risk for excessive rainfall across northern NJ
and portions of the lower Hudson Valley. Fortunately, the system
appears to be progressive enough to limit a more significant
flood threat.

High pressure builds in late Tuesday into Wednesday, then offshore
with a return southerly flow setting up. Another area of low
pressure may track east into the Great Lakes by Thursday, bringing a
return to rain chances into late next week.

Temperatures will remain relatively seasonable through the period,
with highs generally in the low to mid 80s, and daytime dew pts in
the 60s. Primarily followed the national blend of model guidance for
this update.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
A cold front will move across the terminals tonight followed by high
pressure for Saturday.

Some MVFR ceilings are possible this evening into tonight before VFR
prevails behind the cold front through Saturday. Chances for showers
and thunderstorms have lowered this evening. While a shower or
thunderstorm cannot be completely ruled out, coverage is expected to
be much lower. The highest chance of a thunderstorm this evening is
at KSWF and this is where a VCTS remains from 01-03z. Based on
latest trends will have a VCSH this evening for NYC and Lower Hudson
Valley terminals. This may still be too aggressive as any showers
may end up isolated. A shower is possible with the cold front
passage across Long Island and southeast CT, but coverage appears
too limited to include in the TAF at this time.

S-SW winds 10-15 kt to start will weaken and fall below 10 kt this
evening. Winds will shift to the NW-N with the cold front passage
overnight/early Saturday morning. NW-N winds under 10 kt expected
through the day Saturday with afternoon sea breezes most likely at
KJFK, KISP, KBDR, and KGON.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Low chance for a thunderstorm this evening. Coverage too limited to
include in the TAF.

Flight categories may fluctuate between MVFR and VFR early this
evening. Ceilings around 030 overnight could end up VFR.

Timing of wind shift to the NW may e off by 1-2 hours.

OUTLOOK FOR 00Z SUNDAY THROUGH WEDNESDAY...

Saturday afternoon through Sunday: VFR.

Monday: Mainly VFR.

Monday night: Showers/tstms likely with MVFR or lower cond.

Tuesday-Wednesday: Mainly VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90ith cold fropa
and veer N after 12Z-13Z.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Thunderstorm chances have decreased this evening and have
removed TEMPO 01-04z, but VCSH is still expected.

Timing of wind shifts tonight may be off by 1-2 hours.

OUTLOOK FOR 18Z SATURDAY THROUGH MONDAY...

Saturday afternoon through Sunday: VFR.

Monday: Mainly VFR.

Monday night: Showers/tstms likely with MVFR or lower cond.

Tuesday: Mainly VFR.

Wednesday and Thursday: VFR.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Winds and waves will remain a bit elevated ahead of a cold
front through this evening. Though winds should largely stay
below 25 kt, an occasional gust to 25 kt is possible. Ocean
seas should remain around 4 ft. Winds and seas subside behind
the cold front passage late tonight into Saturday morning.

Winds and seas will remain below SCA levels across the forecast
waters Sunday through Monday. Increasing southerly flow ahead of a
frontal system Monday may produce marginal SCA wind gusts and seas
on the ocean into early Tuesday. Sub-SCA conds return to all waters
for the middle of next week.

&&

.HYDROLOGY...
Isolated showers and thunderstorms through this evening may
produce locally heavy rainfall mainly north and west of NYC.
Minor nuisance and poor drainage flooding is possible.

There are no significant hydrologic concerns from Sunday through the
late next week.

&&

.TIDES/COASTAL FLOODING...
There is a moderate risk of rip current development along Atlantic-
facing beaches Saturday and Sunday with a 3 ft and 7 sec period
S swell.

The threat of minor coastal flooding has ended. All locations in the
South Shore Back Bays should remain just below minor levels tonight
and then continue to lower the next several days.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...DR/JT
NEAR TERM...DR/JT
SHORT TERM...JT
LONG TERM...DR
AVIATION...DS
MARINE...DR/JT
HYDROLOGY...DR/JT
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 4, 12:44 PM EDT, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1244 PM EDT Fri Aug 4 2023

CTZ005>012-NJZ002-004-006-103>108-NYZ069>075-078>081-176>179-051645-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
1244 PM EDT Fri Aug 4 2023

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-051645-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
1244 PM EDT Fri Aug 4 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

A large debris field across Long Island Sound, caused by recent
flooding across New England, poses a hazard for swimmers, boaters,
and other watercraft. The debris may include trees, logs, docks,
deck boards and coolers, and may not be easily visible. Boaters and
swimmers should exercise caution.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A large debris field across Long Island Sound, caused by recent
flooding across New England, poses a hazard for swimmers, boaters,
and other watercraft. The debris may include trees, logs, docks,
deck boards and coolers, and may not be easily visible. Boaters and
swimmers should exercise caution.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ338-340-345-350-353-355-051645-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1244 PM EDT Fri Aug 4 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ067-068-051645-
Orange-Putnam-
1244 PM EDT Fri Aug 4 2023

...SEVERE THUNDERSTORM WATCH 584 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 4, 8:10 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service New York NY
810 PM EDT Fri Aug 4 2023

NYZ067-050100-
Orange NY-
810 PM EDT Fri Aug 4 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ORANGE COUNTY
THROUGH 900 PM EDT...

At 810 PM EDT, Doppler radar was tracking a strong thunderstorm over
Thompsonville, or near Monticello, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Middletown, Walden, Goshen, Howells, Montgomery, Otisville,
Scotchtown, Mechanicstown, Maybrook, Pine Bush, Circleville,
Bullville, and New Hampton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern New York.

&&

LAT...LON 4163 7425 4160 7425 4158 7413 4161 7413
      4161 7410 4160 7409 4134 7432 4150 7459
      4150 7448 4157 7442 4160 7435 4160 7433
      4163 7426
TIME...MOT...LOC 0010Z 302DEG 20KT 4163 7462

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DR

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:10 PM EDTSpecial Weather StatementOKXOrange50 min
Aug 4, 9:00 PM EDTSpecial Weather StatementOKXOrange45 min
Aug 4, 9:34 PM EDTSpecial Weather StatementOKXPutnam41 min
Aug 4, 10:06 PM EDTAreal Flood AdvisoryOKXOrange, Putnam, Rockland103 min
Aug 4, 10:17 PM EDTSpecial Weather StatementOKXWestchester43 min
Aug 4, 10:54 PM EDTSpecial Weather StatementOKXWestchester51 min

Nearby

Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.